North Carolina, 2015

Flooding and Heavy Rain in North Carolina, July 11, 2015

July 11, 2015 · NWS AKQ · 4 events in 2 counties and zones

Scattered thunderstorms associated with low pressure moving through eastern North Carolina produced heavy rain which caused minor street flooding across portions of northeast North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered thunderstorms associated with low pressure moving through eastern North Carolina produced heavy rain which caused minor street flooding across portions of northeast North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 11, 2:59 PM EST, 31 minutes earlier.

Area forecast discussion, Jul 11, 2:59 PM EST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
359 PM EDT SAT JUL 11 2015

.SYNOPSIS...
LOW PRESSURE OVER EASTERN NORTH CAROLINA SHIFTS OFF THE COAST
OVERNIGHT. WEAK HIGH PRESSURE SETTLES OVER THE AREA SUNDAY AND
MONDAY. LOW PRESSURE APPROACHES FROM THE NORTHWEST TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
UPPER LEVEL NW FLOW PREVAILS ACROSS THE MID ATLANTIC STATES. UV STLT
IMAGERY INDICATES A SHORT WAVE OVER EASTERN VIRGINIA SHIFTING TO THE
EAST. BEHIND IT THE UV SHOWED DRIER AIR FLOWING IN. AT THE SURFACE
...LOW PRESSURE WAS OVER NORTHEAST NORTH CAROLINA WITH A FRONT
EXTENDING FROM THE ATLANTIC THROUGH THE LOW AND CONTINUING WEST INTO
UPSTATE SOUTH CAROLINA AND THEN NORTHWEST INTO THE MID MISSISSIPPI
VALLEY.

SEVERE THUNDERSTORM WATCH 401 IS IN EFFECT UNTIL 7 PM EDT FOR ALL OF
OUR NORTHEAST NORTH CAROLINA COUNTIES AND FOR MOST OF SOUTHEAST AND
SOUTH CENTRAL VIRGINIA (SOUTH OF THE JAMES RIVER). HIGH PWATS AND
VARIOUS BOUNDARIES WERE CONTRIBUTING TO LOCALLY VERY HEAVY RAINFALL.
URBAN AREAS IN PARTICULAR TO LOCALIZED FLOODING THROUGH EARLY THIS
EVENING.

RADAR TRENDS HAVE HEAVIEST PRECIPITATION COLLAPSING INTO FAR
SOUTHEAST VIRGINIA AND NORTH CAROLINA. THE TREND IS EXPECTED TO
CONTINUE AND UPDATES WILL BE ISSUED AS NEEDED.

DURING THE LATE EVENING AND OVERNIGHT...PRECIPITATION WILL END FROM
THE NW AS THE SHORT WAVE AND SURFACE LOW SLOWLY EXIT THE COAST. THE
SKY WILL PARTIALLY CLEAR OVER NORTHERN AND WESTERN PORTIONS OF THE
CWA. THE LOW TEMPERATURES ARE FORECAST TO RANGE FROM THE MID 60S ON
THE MARYLAND EASTERN SHORE AND IN RURAL AREAS WEST OF INTERSTATE 95
AND GENERALLY AROUND 70 ELSEWHERE.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
SUNDAY SHOULD START OFF DRY. WEAK SHORT WAVE ENERGY IN THE NORTHWEST
FLOW MAY TRIGGER ISOLATED THUNDERSTORMS OVER SE PORTIONS SUNDAY
AFTN. TEMPERATURES WILL BE A BIT LOWER THAN RECENT DAYS WITH HIGHS
IN THE MID TO UPR 80S EXCEPT LWR 80S AT THE COAST.

SKY CONDITIONS SUNDAY NIGHT ARE FORECAST TO BE MOSTLY CLEAR TO
PARTLY CLOUDY WITH LOWS IN THE UPR 60S TO LWR 70S.

A WARM FRONT LIFTS NORTH THROUGH THE AREA MONDAY AND MONDAY NIGHT.
NORTHWEST FLOW WILL BRING THE POSSIBILITY OF MORE UPPER LEVEL
DISTURBANCES AND ASSOCIATED THUNDERSTORM ACTIVITY. HAVE 30 TO 40
PERCENT POPS BEGINNING MONDAY AFTN (WITH 50 PERCENT POPS FAR NW
MONDAY EVENING). LOWS RANGE FROM 70 TO 75. THE CHANCE FOR SCT TSTMS
CONTINUES TUESDAY WITH HIGH TEMPERATURES RANGING FROM THE UPR 80S ON
THE LWR EASTERN SHORE AND ALONG THE COAST TO LOWER 90S OVER INLAND
AREAS.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
UPPER TROUGH REMAINS OVER THE ERN CONUS THRU THE EXTENDED
PERIOD...DOWNSTREAM OF AN EXPANDING UPPER RIDGE CENTERED OVER THE
SOUTHERN PLAINS. WHILE MEDIUM RANGE GUIDANCE IS HANDLING THE UPPER
FLOW RELATIVELY WELL...THERE REMAINS A GREAT DEAL OF UNCERTAINTY IN
TIMING SEVERAL IMPULSES ROUNDING THE RIDGE AND DROPPING INTO THE OH
VALLEY AND MID-ATLANTIC IN NWLY FLOW ALOFT. A COLD FRONT IS PROGGED
TO DROP INTO THE NRN MID-ATLANTIC REGION MON NIGHT...RESULTING IN
SOLID CHANCE POPS ACROSS THE REGION MON AFTERNOON AND EVENING.
CHANCE POPS CONTINUE TUES AS THE FRONT DROPS INTO THE REGION.
SPATIAL AND TIMING DIFFERENCES EXIST AS THE FRONT REACHES THE LOCAL
AREA. GUIDANCE NOW PUSHES THE FRONT INTO THE REGION WED...STALLING
IN THE VIC OF NC. TREND NOW FAVORS BEST PRECIP CHANCES OVER THE
NW TUES THRU WEDS AND ACROSS THE SE WED AFTN THRU THU. HIGH
PRESSURE BUILDS INTO THE OH VALLEY WEDS. ADDITIONAL ENERGY DIVING
INTO THE REGION IN NWLY FLOW ALOFT FORECAST TO DEVELOP A SFC LOW
ALONG THE FRONT VIC OF ERN NC WEDS NIGHT. THE RESULT WILL BE
ADDITIONAL PRECIP CHANCES THURS...WITH THE BEST CHANCES SE
COUNTIES.

HAVE TRENDED TEMPS DOWN SLIGHTLY...BUT REMAINING NEAR NORMAL.
DAYTIME HIGHS GENERALLY UPPER 80S TO LOW 90S. OVERNIGHT LOWS
GENERALLY IN THE UPPER 60S TO MID 70S.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
WARM AND HUMID CONDS ALONG WITH A WARM FRONT IN THE SOUTHERN
PORTIONS OF THE CWA WILL HELP TO CREATE STRONG SHOWERS AND TSTMS
ACROSS THE REGION DURING THE MID AFTN AND EARLY EVENING.
CONVECTION WILL BE MOSTLY HEAVY RAIN WITH SOME WIND GUSTS PSBL TO
40-50 KT. SATELLITE IMAGERY SHOWING MOST OF THE WEATHER CONFINED
TO THE EASTERN ONE THIRD OF VA AND NC. EXPECT MOST OF THIS SYSTEM
TO MOVE OFF THE COAST BY AROUND 00Z.

THE FRONT SAGS SOUTH OF THE REGION TONIGHT...FOG/LOW CLOUDS MAY
REDEVELOP IF CLOUDS SCATTER OUT. OTHERWISE EXPECT HIGH PRESSURE
AND DRY CONDITIONS TO RETURN SUNDAY BEFORE THE NEXT FRONTAL
BOUNDARY DROPS INTO THE REGION EARLY TO MID WEEK...BRINGING HIGHER
CHANCES FOR SHOWERS/TSTMS ONCE AGAIN.

&&

.MARINE...
S/SE WINDS AVG 5-10 KT THIS MORNING...THEN SHIFT TO THE E/NE AND
INCREASE TO 10-15 KT THIS AFTN AS SFC FRONT SLOWLY SAGS SOUTH AND
A WAVE OF LOW PRESSURE DEVELOPS ALONG THE FRONT. WAVES IN THE BAY
AROUND 1 FOOT THIS MORNING WILL BUILD TO 2 FT (2-3 FT LOWER BAY).
SEAS OVER THE COASTAL WATERS AROUND 2 FT WILL BUILD TO AROUND 3 FT
ESPECIALLY OFF SOUTHEAST VA AND NC. SCA CONDITIONS WILL BE
POSSIBLE LATE THIS AFTN/EVENING...MAINLY ACRS THE LOWER BAY AND
LOWER JAMES RIVER WITH GUSTS TO 20 KT. HAVE DECIDED TO HOLD OFF ON
ISSUANCE OF A SCA FOR NOW...AS CONFIDENCE IS TOO LOW AND THE EVENT
WILL BE MARGINAL IF IT DOES OCCUR. SFC LOW SLOWLY DEEPENS ALONG
THE FRONT TONIGHT AND SLIDES OFF THE NC COAST SUN MORNING...
BRINGING LESS THAN IDEAL CONDS TO SE VA/NE NC WATERS...POTENTIALLY
A MARGINAL SCA EVENT IF THE NAM VERIFIES THOUGH IT IS MORE
AGGRESSIVE THAN MOST OTHER MODELS AT INTENSIFYING THE SFC LOW OFF
THE COAST. OVERALL...NE WINDS WILL AVG AROUND 15 KT.

WEAK HIGH PRESSURE BUILDS OVER THE REGION LATE SUNDAY/SUNDAY
NIGHT...THEN SHIFTS OFF THE COAST MON. WINDS DIMINISH AND THEN
TURN TO THE SSW ON MON...INCREASING BACK TO AROUND 15 KT MON
NIGHT. UNSETTLED CONDITIONS CONTINUE THROUGH MOST OF THE UPCOMING
WORK WEEK AS THE BERMUDA HIGH SHIFTS EWD OVER THE CENTRAL AND ERN
ATLANTIC OCEAN BASIN AND ANOTHER FRONT DROPS INTO THE REGION ON
TUESDAY...STALLING OVER THE AREA THROUGH AT LEAST THURSDAY. A
SERIES OF LOW PRESSURE SYSTEMS MAY DEVELOP AND TRACK ALONG THE
FRONT FROM TUESDAY INTO THURSDAY INCREASING WINDS AND SEAS.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...LSA
NEAR TERM...LSA
SHORT TERM...LSA
LONG TERM...SAM/DAP
AVIATION...LKB/JEF
MARINE...LKB
Hazardous weather outlook, Jul 11, 3:07 PM EST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
407 PM EDT SAT JUL 11 2015

MDZ021>025-VAZ048-060>062-064>069-075>086-089-090-099-100-509>525-
122015-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-SURRY-JAMES CITY-
ACCOMACK-NORTHAMPTON VA-WESTERN LOUISA-EASTERN LOUISA-
WESTERN HANOVER-EASTERN HANOVER-WESTERN CHESTERFIELD-
EASTERN CHESTERFIELD-WESTERN HENRICO-EASTERN HENRICO-
WESTERN KING WILLIAM-EASTERN KING WILLIAM-WESTERN KING AND QUEEN-
EASTERN KING AND QUEEN-WESTERN ESSEX-EASTERN ESSEX-YORK-NEWPORT NEWS-
HAMPTON/POQUOSON-
407 PM EDT SAT JUL 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...THE EASTERN SHORE OF
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ012-VAZ087-088-092-093-095>098-122015-
NORTHAMPTON NC-GREENSVILLE-SUSSEX-SOUTHAMPTON-ISLE OF WIGHT-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
407 PM EDT SAT JUL 11 2015

...SEVERE THUNDERSTORM WATCH 401 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHEAST NORTH
CAROLINA...INTERIOR SOUTHEAST VIRGINIA AND SOUTH HAMPTON ROADS
VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ013>017-030>032-102-122015-
HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-BERTIE-CHOWAN-
PERQUIMANS-OUTER BANKS CURRITUCK-
407 PM EDT SAT JUL 11 2015

...SEVERE THUNDERSTORM WATCH 401 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA AND THE NORTHERN OUTER
BANKS OF NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 SEVERE THUNDERSTORM WATCH. ALSO LOCALLY HEAVY RAINFALL CAN BE
EXPECTED WITH THE THUNDERSTORMS THROUGH EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ALEXANDER

In the hours before

Local storm report, Jul 11, 1:29 PM EST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
229 PM EDT SAT JUL 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HEAVY RAIN       NORFOLK                 36.85N  76.29W
07/11/2015  M3.39 INCH       CITY OF NORFOLK    VA   TRAINED SPOTTER

            NORCOVA AVE. RAIN FELL OVER ONE HOUR 15 MIN. STREET
            FLOODING.

&&

EVENT NUMBER AKQ1501104

JEF
Special weather statement, Jul 11, 1:40 PM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
240 PM EDT SAT JUL 11 2015

NCZ016-VAZ095>098-111945-
CAMDEN-SUFFOLK-CHESAPEAKE-NORFOLK/PORTSMOUTH-SUFFOLK-VIRGINIA BEACH-
240 PM EDT SAT JUL 11 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL CAMDEN...
SOUTHERN CITY OF PORTSMOUTH...SOUTHWESTERN CITY OF SUFFOLK...CITY OF
CHESAPEAKE AND CENTRAL CITY OF VIRGINIA BEACH COUNTIES...

AT 240 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR BOWERS HILL TO NEAR HOLLAND...AND MOVING EAST AT
25 MPH.

WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

1 TO 2 INCHES RAINFALL ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
VIRGINIA BEACH...HOLLAND...DOWNTOWN SUFFOLK...GREAT BRIDGE...DEEP
CREEK...CHESAPEAKE...PORTSMOUTH...SUFFOLK...BOWERS HILL...DRIVER...
PRINCESS ANNE...CRADOCK...FENTRESS...KINGS FORK...SUFFOLK AIRPORT...
PUNGO...HICKORY...NURNEY...MAGNOLIA AND MOUNT PLEASANT.

MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THESE STORMS.
BE PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY
RAIN COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR
FLOODING OF DITCHES AND POOR DRAINAGE AREAS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. IF YOU HEAR
THUNDER...SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3666 7688 3669 7683 3684 7652 3674 7598
      3655 7626 3655 7631 3653 7629 3651 7632
TIME...MOT...LOC 1840Z 282DEG 21KT 3678 7648 3664 7674

25
Special weather statement, Jul 11, 1:53 PM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
253 PM EDT SAT JUL 11 2015

NCZ014>017-031-032-VAZ097-098-111915-
PERQUIMANS-CAMDEN-CAMDEN-PERQUIMANS-CHOWAN-WESTERN
CURRITUCK-PASQUOTANK-GATES-PASQUOTANK-CHOWAN-CHESAPEAKE-VIRGINIA
BEACH-
253 PM EDT SAT JUL 11 2015

...AN AREA OF THUNDERSTORMS WITH VERY HEAVY RAIN AND GUSTY WINDS WILL
AFFECT SOUTHERN CHESAPEAKE AND SOUTHWEST VIRGINIA BEACH INTO INTERIOR COASTAL
NORTHEAST NORTH CAROLINA THROUGH 400 PM...

AT 250 PM EDT...AN AREA OF THUNDERSTORMS WITH VERY HEAVY RAIN WAS DETECTED
FROM NEAR NORTHWEST TO NEAR SUNBURY TO NEAR BELVIDERE TO NEAR SNUG
HARBOR...AND MOVING EAST AT 35 MPH.

WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

1 TO 2 INCHES RAINFALL ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ELIZABETH CITY...CAMDEN...HERTFORD...WINFALL...GATESVILLE...ELIZABETH
CITY STATE UNIVERSITY...SOUTH MILLS...WEEKSVILLE...SUNBURY...
CHESAPEAKE...SHILOH...MOYOCK...SNUG HARBOR...MORGANS CORNER...
NIXONTON...INDIANTOWN...BURGESS...OLD TRAP...NORTHWEST AND CHAPANOKE.

MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THESE STORMS.
BE PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY
RAIN COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR
FLOODING OF DITCHES AND POOR DRAINAGE AREAS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. IF YOU HEAR
THUNDER...SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3630 7654 3640 7679 3662 7632 3663 7599
      3658 7603 3660 7606 3656 7604 3646 7612
      3636 7601 3617 7594 3618 7600 3614 7600
      3615 7606 3613 7611 3612 7617 3610 7621
      3611 7627 3608 7633 3608 7641 3604 7645
TIME...MOT...LOC 1850Z 261DEG 29KT 3658 7627 3640 7666 3632 7646 3605
7637

25
Special weather statement, Jul 11, 1:58 PM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
258 PM EDT SAT JUL 11 2015

VAZ092-093-095>097-111930-
ISLE OF
WIGHT-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-SOUTHAMPTON-
NORFOLK/PORTSMOUTH-SUFFOLK-
258 PM EDT SAT JUL 11 2015

...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT ISLE OF
WIGHT...WEST CENTRAL CITY OF PORTSMOUTH...EAST CENTRAL SOUTHAMPTON...
CITY OF SUFFOLK AND NORTHWESTERN CITY OF CHESAPEAKE COUNTIES...

AT 257 PM EDT...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WAS ALONG A
LINE EXTENDING FROM RESCUE TO NEAR CARRSVILLE...AND MOVING SOUTHEAST
AT 20 MPH.

WIND GUSTS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.

1 TO 2 INCHES RAINFALL ARE POSSIBLE WITH THESE STORMS WITH AN
ADDITIONAL 1 TO 2 INCHES OF RAINFALL POSSIBLE.

THESE STORMS WILL BE NEAR...
  SUFFOLK AND CRITTENDEN AROUND 310 PM EDT.
  HOLLAND AROUND 315 PM EDT.
  PORTSMOUTH AROUND 325 PM EDT.
  CHURCHLAND...DOWNTOWN SUFFOLK...CHESAPEAKE AND KINGS FORK AROUND
  330 PM EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE MAGNOLIA...
WALTERS...LONGVIEW...INDIKA...LAWSON...CHUCKATUCK...WILROY...
COLLOSSE...BENNS CHURCH AND BOAZ.

MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THESE STORMS.
BE PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY
RAIN COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR
FLOODING OF DITCHES AND POOR DRAINAGE AREAS.

LAT...LON 3660 7672 3677 7699 3704 7664 3700 7658
      3695 7651 3694 7650 3694 7649 3693 7649
      3691 7647 3691 7644 3686 7637
TIME...MOT...LOC 1857Z 301DEG 17KT 3699 7653 3677 7685

DAP
Special weather statement, Jul 11, 2:11 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
311 PM EDT SAT JUL 11 2015

NCZ014>017-032-102-VAZ097-098-112015-
PERQUIMANS-CAMDEN-CAMDEN-PERQUIMANS-WESTERN
CURRITUCK-PASQUOTANK-EASTERN
CURRITUCK-GATES-PASQUOTANK-CHESAPEAKE-VIRGINIA BEACH-
311 PM EDT SAT JUL 11 2015

...AN AREA OF THUNDERSTORMS WITH VERY HEAVY RAIN AND GUSTY WINDS WILL
AFFECT SOUTHEAST CHESAPEAKE AND SOUTHERN VIRGINIA BEACH TO COASTAL
NORTHEAST NORTH CAROLINA THROUGH 415 PM...

AT 310 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR BACK BAY TO 6 MILES EAST OF SUNBURY TO NEAR
ELIZABETH CITY TO 9 MILES SOUTH OF NIXONTON...AND MOVING EAST AT 35
MPH.

WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

1 TO 2 INCHES RAINFALL ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ELIZABETH CITY...CAMDEN...ELIZABETH CITY STATE UNIVERSITY...SOUTH
MILLS...WEEKSVILLE...GRANDY...CHESAPEAKE...SHILOH...MOYOCK...MORGANS
CORNER...NIXONTON...INDIANTOWN...OLD TRAP...NORTHWEST...CHAPANOKE...
COROLLA...WHITEHALL SHORES...KNOTTS ISLAND...PASQUOTANK AND GLEN
COVE.

MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THESE STORMS.
BE PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY
RAIN COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR
FLOODING OF DITCHES AND POOR DRAINAGE AREAS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. IF YOU HEAR
THUNDER...SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3630 7640 3642 7663 3663 7614 3665 7598
      3654 7590 3665 7590 3623 7579 3624 7581
      3653 7588 3649 7598 3660 7606 3650 7608
      3636 7594 3637 7594 3643 7593 3643 7592
      3609 7580 3627 7595 3614 7589 3609 7633
TIME...MOT...LOC 1910Z 261DEG 29KT 3660 7611 3642 7649 3633 7630 3607
7621

25
Special weather statement, Jul 11, 3:04 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
404 PM EDT SAT JUL 11 2015

NCZ013-014-030>032-112115-
BERTIE-PERQUIMANS-BERTIE-PERQUIMANS-CHOWAN-GATES-HERTFORD-GATES-
HERTFORD-CHOWAN-
404 PM EDT SAT JUL 11 2015

...AN AREA OF THUNDERSTORMS WITH VERY HEAVY RAIN WILL AFFECT
HERTFORD...NORTHEASTERN BERTIE...PERQUIMANS...GATES AND CHOWAN COUNTIES...

AT 402 PM EDT...NUMEROUS CLUSTERS OF THUNDERSTORMS WITH VERY HEAVY RAIN AND
GUSTY WINDS WERE CENTERED ALONG A LINE EXTENDING FROM NEAR COFIELD TO 6
MILES SOUTH OF COLERAIN...AND MOVING EAST AT 20 MPH.

WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

1 TO 2 INCHES RAINFALL ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
AHOSKIE...HERTFORD...WINFALL...GATESVILLE...SUNBURY...RYLAND...
WINTON...COFIELD...POWELLSVILLE...COLERAIN...HARRELLSVILLE...SNUG
HARBOR...TYNER...RODUCO...BELVIDERE...BURGESS...ROCKYHOCK...
HOBBSVILLE...VALHALLA AND UNION.

MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THESE STORMS.
BE PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY
RAIN COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR
FLOODING OF DITCHES AND POOR DRAINAGE AREAS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. IF YOU HEAR
THUNDER...SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3634 7709 3647 7695 3647 7650 3608 7633
      3609 7635 3608 7641 3607 7641 3604 7645
      3604 7660 3606 7662 3604 7663 3604 7681
TIME...MOT...LOC 2002Z 281DEG 17KT 3639 7685 3611 7677

25

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood, 1 heavy rain. Local standard time, as filed.

Flood, Camden

When
July 11, 3:30 PM EST to 5:00 PM EST
Where
Camden County, 0.56 mi W of Johnsons Corner to 4.09 mi N of Pierceville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.430, -76.310

There were multiple reports of water over the road along Old Swamp Road from South Mills to Moyock.

Flood, Camden

When
July 11, 8:00 PM EST to 10:30 PM EST
Where
Camden County, Shiloh to 0.89 mi WSW of Shiloh
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.270, -76.080

Water was reported over Milltown Road, and over Dailey Road and Route 343.

Flood, Pasquotank

When
July 11, 8:30 PM EST to 9:30 PM EST
Where
Pasquotank County, 1.49 mi NNE of Weeksville to 0.69 mi NNW of Weeksville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.240, -76.160

Water was reported over Salem Church Road and North Street Road.

Heavy Rain, Camden

When
July 11, 10:15 PM EST
Where
Camden County, 0.69 mi N of Texaco Beach
Reported by
Mesonet
Coordinates
36.260, -76.100

Rainfall amount of 5.76 inches was measured in 8 hours.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2015Every state in 2015This day in weather historyWarnings in North Carolina, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593347, 593356, 593357, 593358.